Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 66, NWS Green Bay, WI

July 4, 2012Door County, Kewaunee County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 4, 2012, 10:00 PM CDT for Door County, Kewaunee County, Wisconsin. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2012, 10:00 PM CDT (03:00 UTC)
Expired
Jul 4, 2012, 10:15 PM CDT
In force
15 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Door County, WI, Kewaunee County, WI

The radar

The Green Bay radar (KGRB), 59 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2012-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2012-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5454 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
2.5
Supercell composite
13.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

376 
WUUS53 KGRB 050300
SVRGRB
WIC029-061-050330-
/O.NEW.KGRB.SV.W.0066.120705T0300Z-120705T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
1000 PM CDT WED JUL 4 2012

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOOR COUNTY IN NORTHEAST WISCONSIN...
  NORTHEASTERN KEWAUNEE COUNTY IN NORTHEAST WISCONSIN...

* UNTIL 1030 PM CDT

* AT 958 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTHWEST OF STURGEON BAY...AND MOVING SOUTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALGOMA...FORESTVILLE...CLAY BANKS AND RANKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...AND DEADLY
LIGHTNING. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS.

&&

LAT...LON 4475 8733 4471 8733 4467 8737 4465 8737
      4460 8743 4454 8747 4452 8747 4452 8748
      4479 8761 4486 8740 4475 8732
TIME...MOT...LOC 0259Z 337DEG 29KT 4474 8747
WIND...HAIL 60MPH 1.00IN

$$

MPC
1 follow-up statement
393 
WWUS53 KGRB 050315
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1015 PM CDT WED JUL 4 2012

WIC029-061-050325-
/O.CAN.KGRB.SV.W.0066.000000T0000Z-120705T0330Z/
DOOR WI-KEWAUNEE WI-
1015 PM CDT WED JUL 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KEWAUNEE AND DOOR
COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4475 8733 4471 8733 4467 8737 4465 8737
      4460 8743 4454 8747 4452 8747 4452 8748
      4479 8761 4486 8740 4475 8732
TIME...MOT...LOC 0315Z 337DEG 29KT 4462 8740

$$

MPC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 5:17 PM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, Jul 4, 5:17 PM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
517 PM CDT WED JUL 4 2012

UPDATED AVIATION PORTION FOR 00Z TAF ISSUANCE

.SYNOPSIS..HEAT WAVE TO CONTINUE FOR A COUPLE MORE DAYS...THEN AT
LEAST A LITTLE COOLER FOR THE WEEKEND AND NEXT WEEK...

MASSIVE UPR HIGH CREATING THE HEAT WAVE CONDITIONS ACRS THE MIDDLE
OF THE COUNTRY WL RETROGRADE WWD INTO THE WRN PLAINS...THEN BUILD
NWD ACRS THE CANADIAN ROCKIES NEXT WEEK. THAT WL EVENTUALLY TILT THE
UPR FLOW ACRS THE FCST AREA NW. SO AFTER A COUPLE MORE DAYS OF
EXTREME HEAT...TEMPS WL EDGE BACK CLOSER TO SEASONAL NORMALS. BEST
CHC OF PCPN WL BE AS FRONTAL BOUNDARY LINGERS NEAR THE AREA EARLY
IN THE FCST PERIOD...AND INTERACTS WITH THE HOT AND VERY HUMID AIR
ACRS THE RGN. PCPN AMNTS WL DEPEND ON INDIVIDUAL CONVECTIVE
SYSTEMS AND ARE TOUGH TO GAUGE...BUT SIG RAINS CERTAINLY POSSIBLE
OVER AT LEAST PARTS OF THE FCST AREA. THE CHC FOR SIG PCPN WL END
ONCE THE UPR FLOW TILTS NW LATE IN THE WEEKEND.
&&

.SHORT TERM...TONIGHT AND THURSDAY.

NEAR-TERM CONVECTIVE CHANCES STILL BEING MONITORED AS VERY HIGH
INSTABILITY IS JUXTAPOSED WITH SUBTLE SURFACE BOUNDARY. ATMOSPHERE
APPEARS TOO CAPPED...BUT ANY ISOLATED STORM THAT BREAKS CAP COULD
BE STRONG.

EYES THEN TURN TO CONVECTIVE CLUSTER OVER N MN LATE THIS
AFTERNOON. THAT WOULD AFFECT NW PORTIONS OF FORECAST AREA AFTER
00Z. THIS COULD REMAIN SEVERE AS IT MOVES INTO NW WI GIVEN
AFOREMENTIONED AXIS OF INSTABILITY.

LITTLE CHANGE IN PREVIOUS FORECAST AS THURSDAY STILL APPEARS TO BE THE
HOTTEST DAY OF PERIOD FOR MANY LOCATIONS...ESP EAST-CENTRAL. LONG-
TERM PERIOD OF HIGH HEAT INDICES AND EXPECTED READINGS OVER 105 ON
THURSDAY...SO UPGRADED TO HEAT WARNING. AGAIN...ANY CONVECTION
THAT OCCURS OVERNIGHT WILL HAVE IMPACT ON LOCATION OF BOUNDARIES
AND RESULTANT CLOUDS AND TEMPS. ADDITIONALLY...WEAK FRONTAL
BOUNDARY WILL DRIFT SOUTH ACROSS AREA AS SURFACE HIGH PRESSURE
NOSES INTO WESTERN LAKES. FRONT COULD BE FOCUS FOR ADDITIONAL
STORMS...THOUGH ATMOSPHERE WILL AGAIN BE CAPPED.

.LONG TERM...THU NGT THROUGH NEXT WED. HARD TO GET A GOOD HANDLE
ON PCPN CHCS...BUT NEED TO KEEP CHC GOING UNTIL THE FRONT FINALLY
GETS SHOVED S OF THE AREA THIS WEEKEND. THE POTENTIAL CERTAINLY
EXISTS FOR EXCESSIVE RAINFALL AT SOME LOCATIONS GIVEN THE
AVAILABLE MOISTURE.

QUIETER WX TO RETURN NEXT WEEK UNDER NWLY UPR FLOW. BUT TEMPS WL
PROBABLY STILL END UP NR OR A LITTLE ABV NORMAL...AT LEAST FOR
AFTN HIGHS.
&&

.AVIATION...AT 23Z WEDNESDAY...A SUBTLE SURFACE BOUNDARY LINGERS
OVER NORTHEAST WISCONSIN AND EXTENDED INTO LOWER MICHIGAN.
ISOLATED SHOWERS AND STORMS HAVE ALREADY DEVELOPED ALONG THE
BOUNDARY LATE THIS AFTERNOON. CONVECTION IS JUGGLING BETWEEN A
HEALTHY CAP WITH VERY UNSTABLE AIR. ONGOING CONVECTION OVER UPPER
MICHIGAN WILL NEED TO BE MONITORED THIS EVENING WITH RESPECT TO
DEVELOPING SOUTHEASTWARD ALONG THIS BOUNDARY. AS A RESULT ISOLDE
MVFR CIGS AND IFR VSBYS POSSIBLE OVER NORTHEAST WISCONSIN.

OTHERWISE BESIDES PATCHY FOG OVER NORTHERN WISCONSIN...VFR
CONDITIONS TO PREVAIL. VIS LOOP THE LAST FEW DAYS INDICATE SOME
SMOKE FROM THE WESTERN FIRES MAY PRODUCE SOME LOWER END VFR VSBYS
THROUGH THURSDAY.

TDH
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 10 PM CDT FRIDAY FOR WIZ030-031-
035>040-045-048>050.

HEAT ADVISORY UNTIL 10 PM CDT THURSDAY FOR WIZ018>021-073-074.

&&
Hazardous weather outlook, Jul 4, 3:15 PM CDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
315 PM CDT WED JUL 4 2012

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-052015-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
315 PM CDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...ESPECIALLY OVER
NORTHERN WISCONSIN. ANY STORMS THAT DEVELOP COULD PRODUCE HEAVY
RAINFALL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THE HEAT WAVE WILL PERSIST FOR THE REST OF THE WEEK...CREATING
POTENTIALLY DANGEROUS CONDITIONS FOR ANYONE ENGAGED IN STRENUOUS
OUTDOOR ACTIVITIES. THE HOTTEST TEMPERATURES ARE EXPECTED ON
THURSDAY...WHEN AIR TEMPERATURES WILL REACH 100 DEGREES IN PARTS
OF CENTRAL AND EAST CENTRAL WISCONSIN...AND HEAT INDICES COULD
REACH 110.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA FROM
TIME TO TIME THROUGH FRIDAY NIGHT...WITH THE THREAT CONTINUING
INTO THE WEEKEND OVER CENTRAL AND EAST-CENTRAL WISCONSIN. GIVEN
THE HUMID CONDITIONS ACROSS THE AREA...ANY OF THE STORMS COULD
PRODUCE TORRENTIAL RAINS. ALTHOUGH AN ENHANCED RISK OF SEVERE
WEATHER MAY OCCUR AT SOME POINT...IT IS NOT YET POSSIBLE TO PIN-
POINT WHEN THAT WOULD OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT OVER MAINLY THE NORTH.

LMZ521-522-541>543-052015-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
315 PM CDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT. ANY STORMS
THAT DEVELOP COULD PRODUCE HEAVY RAINFALL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM TIME TO TIME THROUGH
THE WEEKEND. GIVEN THE HOT AND HUMID CONDITIONS ACROSS THE
AREA...ANY OF THE STORMS COULD PRODUCE TORRENTIAL RAINS. ALTHOUGH
AN ENHANCED RISK OF SEVERE WEATHER MAY OCCUR AT SOME POINT...IT IS
NOT YET POSSIBLE TO PIN-POINT WHEN THAT WOULD OCCUR.

PATCHY DENSE FOG IS POSSIBLE AT TIMES THROUGH THE END OF THE
WEEK...ESPECIALLY OVER THE LAKE.

JKL/JS

In the hours before

Special weather statement, Jul 4, 6:29 PM CDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
629 PM CDT WED JUL 4 2012

WIZ011>013-050030-
FLORENCE-FOREST-NORTHERN MARINETTE COUNTY-
629 PM CDT WED JUL 4 2012

...STRONG STORM OVER CENTRAL FLORENCE COUNTY...

AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL FLORENCE COUNTY...MOVING EAST-SOUTHEAST AT 15
MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  DUNBAR...             AURORA...             NIAGARA...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

MPC
Local storm report, Jul 4, 6:52 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
652 PM CDT WED JUL 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             4 N FENCE               45.81N 88.43W
07/04/2012  E1.00 INCH       FLORENCE           WI   LAW ENFORCEMENT

&&

BERSCH
Special weather statement, Jul 4, 7:15 PM CDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
715 PM CDT WED JUL 4 2012

WIZ005-010>013-018-050115-
FLORENCE-FOREST-LINCOLN-NORTHERN MARINETTE COUNTY-ONEIDA-VILAS-
715 PM CDT WED JUL 4 2012

...GUST FRONT WITH UP TO 45 MPH WINDS OVER NORTH CENTRAL WISCONSIN...

AT 706 PM CDT...A THUNDERSTORM COMPLEX TRACKING OVER UPPER MICHIGAN
HAS CREATED A GUST FRONT WHICH IS DROPPING SOUTHWARD OVER NORTH
CENTRAL WISCONSIN THIS EVENING. WINDS SHIFTING TO THE NORTH AND
BRIEFLY GUSTING TO 45 MPH WILL MARK THE GUST FRONTS PASSAGE.
TEMPERATURES WILL ALSO SIGNIFICANTLY COOL.

* THIS GUST FRONT WILL REACH...
  EAGLE RIVER BY 720 PM CDT...
  WILLOW RESERVOIR BY 730 PM CDT...
  RHINELANDER BY 745 PM CDT...
  WOODBORO BY 750 PM CDT...
  TRIPOLI BY 755 PM CDT...
  TOMAHAWK BY 805 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS GUST FRONT PASSES.

TH
Local storm report, Jul 4, 7:27 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
727 PM CDT WED JUL 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     NON-TSTM WND GST PRESQUE ISLE            46.25N 89.73W
07/04/2012  E50 MPH          VILAS              WI   TRAINED SPOTTER

            15 INCH TREE AND POWER LINES DOWN. TIME ESTIMATED.

&&

BERSCH
Local storm report, Jul 4, 7:59 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
759 PM CDT WED JUL 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     NON-TSTM WND GST EAGLE RIVER             45.91N 89.25W
07/04/2012  U0.00 MPH        VILAS              WI   TRAINED SPOTTER

            TREES DOWN. POWER IS OUT.

&&

BERSCH
Special weather statement, Jul 4, 8:50 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
850 PM CDT WED JUL 4 2012

WIZ011-013-021-022-040-073-074-050245-
DOOR-FOREST-KEWAUNEE-NORTHERN MARINETTE COUNTY-NORTHERN OCONTO
COUNTY-SOUTHERN MARINETTE COUNTY-SOUTHERN OCONTO COUNTY-
850 PM CDT WED JUL 4 2012

...GUST FRONT AND THUNDERSTORMS TO AFFECT THE AREA THIS EVENING...

AT 838 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
LEADING EDGE OF A CLUSTER OF THUNDERSTORMS EXTENDED FROM LAONA TO
MARINETTE...AND MOVING SOUTHEAST AT 35 MPH.

HOWEVER THIS CLUSTER OF STORMS HAVE PRODUCED A PRECEDING GUST FRONT
WHICH WILL PASS OVER NORTHEAST WISCONSIN AND PARTS OF EAST CENTRAL
WISCONSIN DURING THE REMAINDER OF THE EVENING. WINDS SHIFTING TO THE
NORTH AND BRIEFLY GUSTING TO 40 TO 45 MPH CAN BE EXPECTED WITH THIS
GUST.

PEA SIZE HAIL...WINDS GUSTS TO 45 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THE
STORMS.

BOATERS SHOULD CONSIDER SEEKING SAFE HARBOR UNTIL THE FRONT AND
STORMS PASS.

* THUNDERSTORMS WILL BE NEAR...
  EPHRAIM BY 900 PM CDT...
  EGG HARBOR BY 905 PM CDT...
  POUND BY 915 PM CDT...
  STURGEON BAY BY 920 PM CDT...
  OCONTO BY 945 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

TH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:44 PM CDTSevere Thunderstorm WarningGRBFlorence, Forest46 min
Jul 4, 8:11 PM CDTSpecial Marine WarningGRB64 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.